Washington, 2010

Wildfire in Washington, July 12 to 18, 2010

July 12 to 18, 2010 · NWS OTX · 1 event in 1 county or zone

The Line Fire, centered four miles southeast of Wellpinit, WA, was a fire of unknown cause that burned 920 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Line Fire, centered four miles southeast of Wellpinit, WA, was a fire of unknown cause that burned 920 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM PST, 0 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
300 PM PDT MON JUL 12 2010

.SYNOPSIS...
STRONG WINDS WILL CONTINUE GUSTING TO 40 MPH THIS EVENING...THEN
DIMINISH SOMEWHAT OVERNIGHT WHILE REMAINING QUITE BREEZY THROUGH
TUESDAY AFTERNOON. THE REST OF THE WEEK WILL BE DRY WITH
TEMPERATURES CLIMBING BACK TO NORMAL OR SLIGHTLY ABOVE NORMAL BY
THE END OF THE WEEK.

&&

.DISCUSSION...
...WINDY CONDITIONS...BLOWING DUST...AND THE POTENTIAL FOR
CRITICAL FIRE BEHAVIOR CONTINUES THROUGH THIS EVENING...

TONIGHT THROUGH THURSDAY...A DRY COLD FRONT CONTINUES TO DRIFT
ACROSS THE REGION THIS AFTERNOON. WINDS CONTINUE TO GUST TO 35KTS
OUT OF THE NORTHWEST ACROSS THE WESTERN HALF OF THE FORECAST
AREA...BEHIND THE FRONT...WITH SOUTHWEST GUSTY WINDS ACROSS THE
EASTERN HALF...AHEAD OF THE FRONT. THESE WINDS WILL START TO
DECREASE SOMEWHAT AFTER SUNSET BUT WILL BE SUSTAINED AT 15 TO 20
MPH WITH GUSTS TO 30 MPH THROUGH 11 PM. GUSTS WILL LESSEN
OVERNIGHT THEN PICK UP AGAIN TUESDAY AFTERNOON. THE SURFACE
PRESSURE GRADIENT WILL START TO RELAX OVERNIGHT AS THE SURFACE
LOW OVER SOUTHERN ALBERTA DRIFTS TO THE EAST. BLOWING DUSTS HAS
BEEN RECORDED IN SURFACE OBSERVATIONS AT KGEG AND KPUW THIS
AFTERNOON AND ON SEVERAL OF THE AREA WEB CAMS. BANDS OF DUST HAVE
ALSO BEEN REVEALED IN VISIBLE SATELLITE AND IN RADAR REFLECTIVITY
MOVING ACROSS THE BASIN INTO THE PALOUSE. VISIBILITIES HAVE DROPPED
TO NEAR ZERO IN PARTS OF THE BASIN WITH ROAD CLOSURES SO A DUST
STORM WARNING HAS BEEN ISSUED. WE EXPECT THAT CONDITIONS WILL
IMPROVE LATER THIS EVENING AS WIND SPEEDS START TO DIMINISH. SMOKE
CONTINUES TO BE A PROBLEM IN THE WENATCHEE VALLEY TODAY AND WILL
CONTINUE TO EFFECT THE AREA OVERNIGHT. AS FAR AS THE PRECIPITATION
GOES...ISOLATED SHOWERS ARE BRUSHING THE FAR NORTHEAST CORNER OF
THE FORECAST AREA THIS AFTERNOON AND SO FAR ANY LIGHTNING STRIKES
HAVE REMAINED NORTH OF THE BORDER IN CANADA...BUT THE THREAT OF
CONVECTION WILL CONTINUE THROUGH THE EVENING AS SHORTWAVE ENERGY
IN THE CUSP OF THE UPPER TROUGH SLIDES THROUGH THE NORTHEAST
ZONES. WHILE FORCING SHOULD BE SUFFICIENT TO WRING OUT A FEW
SHOWERS...THE MOISTURE JUST IS NOT AVAILABLE EXCEPT ACROSS THE FAR
NORTHEAST CORNER...CLOSER TO THE LOW CENTER. AFTER DIMINISHING
OVERNIGHT...THE THREAT OF ISOLATED SHOWERS AND THUNDERSTORMS WILL
RETURN TUESDAY AFTERNOON...AGAIN JUST FOR THE MTS OF NORTHEAST WA
AND NORTH IDAHO. ONCE THE UPPER TROUGH AXIS MOVES EAST TUESDAY
NIGHT...THE REGION WILL BE UNDER DRY NORTHWEST FLOW ALOFT AND
SHOWERS WILL END.

THE TROUGH OVERHEAD WILL KEEP TEMPERATURES COOLER ON TUESDAY
COMPARED TO MONDAYS READINGS WITH VALUES ABOUT TEN DEGREES BELOW
SEASONAL NORMALS. A SHORTWAVE RIDGE WILL BUILD OVER THE AREA ON
WEDNESDAY WITH TEMPERATURES TRENDING CLOSER TO NORMAL. A RIDGE
FLATTENER WILL SLIDE THROUGH BRITISH COLUMBIA THURSDAY WITH LITTLE
EFFECT ON THE REGION. TEMPERATURES WILL REBOUND INTO THE MID 80S TO
MID 90S UNDER MAINLY CLEAR SKIES. /KELCH

OR THURSDAY NIGHT AND BEYOND...THE INLAND NORTHWEST WILL REMAIN
CAUGHT BETWEEN GENERAL TROUGHINESS OVER SW CANADA AND A RIDGE OF
HIGH PRESSURE CENTERED OVER THE CENTRAL PACIFIC. NW FLOW WILL
DOMINATE...AND RESULT IN A PERIOD OF NEAR SEASONAL TEMPERATURES
AND LARGELY DRY CONDITIONS ACROSS MOST OF THE REGION. THERE WILL
BE A SLIGHT CHANCE OF AN AFTERNOON/EVENING SHOWER ON FRIDAY AND
SUNDAY ACROSS THE HIGHER TERRAIN OF NORTHERN WA AND THE ID
PANHANDLE AS WEAK SHORTWAVE TROUGHS TRACK ACROSS SOUTHERN BC.
OTHERWISE...THE MODELS ARE HINTING AT A TROUGH DROPPING INTO THE
PACIFIC NW EARLY NEXT WEEK SO I INCREASED POPS TO NEAR CLIMO FOR
MONDAY. /NEUMAN

&&

.AVIATION...
A STRONG...DRY COLD FRONT WILL MOVE THROUGH EASTERN WASHINGTON AND
NORTH IDAHO TODAY. SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE OVER FAR NORTHEAST WASHINGTON AND EXTREME NORTHERN
IDAHO BETWEEN 20Z-03Z...MAINLY NORTH OF COLVILLE AND SANDPOINT. THE
BIG STORY TODAY WILL BE THE WINDY CONDITIONS. SUSTAINED WINDS OF
25-30KTS WILL BE COMMON WITH GUSTS UP TO 45KTS POSSIBLE BETWEEN
20Z-01Z. THE HIGHEST GUSTS WILL LIKELY IMPACT THE WENATCHEE AND
EPHRATA AREAS...WHERE TURBULENT MOUNTAIN WAVE GUSTS ARE EXPECTED.
VISIBILITY RESTRICTIONS DUE TO BLOWING DUST WILL BE POSSIBLE IN THE
MOSES LAKE AND PULLMAN AREAS...ESPECIALLY NEAR FRESHLY PLOWED
FIELDS. WINDS WILL BEGIN TO DECREASE BY 02Z...AND GUSTINESS WILL
LIKELY END REGION-WIDE BY 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        48  72  49  79  55  86 /   0   0   0   0   0   0
COEUR D'ALENE  47  70  48  77  53  84 /   0  10  10   0   0   0
PULLMAN        44  69  43  77  48  85 /   0   0   0   0   0   0
LEWISTON       52  77  52  84  57  93 /   0   0   0   0   0   0
COLVILLE       45  75  47  85  52  89 /  10  10  10   0   0   0
SANDPOINT      45  68  44  77  47  82 /  10  10  10   0   0   0
KELLOGG        46  65  45  74  52  83 /   0  20  10   0   0   0
MOSES LAKE     52  78  51  86  55  92 /   0   0   0   0   0   0
WENATCHEE      55  76  55  87  61  91 /   0   0   0   0   0   0
OMAK           48  76  50  87  54  91 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING EAST WASHINGTON
     CENTRAL CASCADE VALLEYS (ZONE 677)...EAST WASHINGTON
     NORTHEAST (ZONE 686)...EAST WASHINGTON NORTHERN COLUMBIA
     BASIN (ZONE 673)...EAST WASHINGTON OKANOGAN/METHOW VALLEYS
     (ZONE 684)...EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS
     (ZONE 676).

     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING LOWER GARFIELD AND
     ASOTIN COUNTIES...MOSES LAKE AREA...SPOKANE AREA...UPPER
     COLUMBIA BASIN...WASHINGTON PALOUSE...WATERVILLE PLATEAU...
     WENATCHEE AREA.

     DUST STORM WARNING UNTIL 11 PM PDT THIS EVENING UPPER COLUMBIA
     BASIN.

&&
Hazardous weather outlook, Jul 12, 4:15 AM PST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
515 AM PDT MON JUL 12 2010

WAZ032>036-041>044-131400-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
515 AM PDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS OF 45 MPH WILL BE COMMON OVER THE UPPER COLUMBIA
BASIN...THE WASHINGTON PALOUSE...AND THE WEST PLAINS THIS
AFTERNOON. GUSTS AS HIGH AS 55 MPH WILL BE POSSIBLE AROUND
WENATCHEE...EPHRATA...WATERVILLE...AND GEORGE. THERE IS A HIGH
POTENTIAL FOR BLOWING DUST THIS AFTERNOON AND EVENING IN AREAS
NEAR FRESHLY PLOWED FIELDS.

THE COMBINATION OF WINDS AND LOW RELATIVE HUMIDITY WILL PRODUCE
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. ANY
FIRES THAT START IN DRY GRASS OR DRY BRUSH COULD SPREAD VERY
QUICKLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

IDZ001>004-026-027-WAZ031-037-038-131400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
515 AM PDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE IN THE HIGH ELEVATIONS
OF EASTERN WASHINGTON AND NORTH IDAHO TODAY. MOUNTAINS RIDGES AND
OTHER EXPOSED AREAS ABOVE 5000 FEET WILL BE THE MOST PRONE TO
WINDY CONDITIONS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 12, 1:49 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
249 PM PDT MON JUL 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     DUST STORM       10 S RITZVILLE          46.98N 118.38W
07/12/2010                   ADAMS              WA   EMERGENCY MNGR

            TWO CAR ACCIDENT ON HIGHWAY 261 SOUTH OF RITZVILLE.
            HIGHWAY HAS BEEN CLOSED.

0200 PM     DUST STORM       ESE STRATFORD           47.42N 119.41W
07/12/2010                   GRANT              WA   LAW ENFORCEMENT

            COUNTY ROAD 18-NE CLOSED NEAR STRATFORD DUE TO BLOWING
            DUST AND ZERO VISIBILITY.

0200 PM     DUST STORM       5 SE STRATFORD          47.38N 119.34W
07/12/2010                   GRANT              WA   LAW ENFORCEMENT

            BLOWING DUST AND ZERO VISIBILITY HAS CLOSED COUNTY ROAD
            20-NE.

&&

RMILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northeast Mountains

When
July 12, 2:00 PM PST to July 18, 5:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253839.